Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Having dry, itchy and sore throat. Coughing up mucus with blood in it. Could it be pet allergy?

User rating for this question
Excellent
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2339 Questions
Question
Hi,
I have for a while now had throat problems with dry itchiness and clearing of throat,...
My throat is sore and I wondered if this could be pet allergies, we have 5 dogs and a cat, plus a carpeted home.
This has just appeared about a year ago on and off, and I had a slight cough last night and brought up mucus with blood in it, I don't always get the cough or clearing of throat but does come on periodically at the moment it is with me and my throat is quite sore, I have been taking throat lozenges which helps to relieve it but not cure.
Posted Wed, 15 Aug 2012 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Naveen Kumar 1 hour later

Hi

Thanks for the query

The symptoms you perceive could be due to various reasons such as allergy, viral infection, nasal allergy and acid reflux disease.

To explain in detail:

1. Allergic conditions of the throat and the nose can cause inflammation of the throat. Inflamed mucosa of the throat induces cough and production of mucus. Avoidance of those things which can potentially induce allergy will help in reducing the problems. Secondly, nasal allergy can cause inflammation of the nasal mucosa and thus, nasal block. Once there is nasal block, an individual tends to open the mouth and breathe; this causes dryness of throat and makes it sore.

2. Recurrent viral infection can also cause soreness of the throat. Usually, this is self-limiting and clears off within a week with symptomatic medicines. If it does not, then you will require antibiotics to get rid of the infection.

3. As discussed above, the allergic nasal conditions can induce sore throat secondary to nasal blockage.

4. Finally, laryngopharyngeal reflux disease, commonly referred to as LPR, is a condition in which the liquid content of the stomach backs up or refluxes into the esophagus and the throat. The liquid that enters the esophagus and the throat (regurgitation) can damage the lining of both the former and the latter, although visible signs of inflammation occur in a minority of patients. The regurgitated liquid usually contains acid that is produced by the stomach.

The inflammation thus induced could cause sore throat and excessive phlegm in the throat.

In your situation, the root cause of all the problems could be either allergic induced or LPR which can be confirmed only after a thorough evaluation of the throat and the nose.

My advice to you is:

1. To drink plenty of warm water.
2. Avoid chilled food/beverages/smoking/coffee/alcohol if any.
3. Avoid going to bed immediately after taking food.
4. Take anti-inflammatory medicines such as diclofenac or ibuprofen.
5. Also you will require antibiotics such as a combination of amoxycillin and clavulanic acid or cefuroxime.
6. If the discomfort still persists, please consult your doctor.

Hope I have answered your query; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: Having dry, itchy and sore throat. Coughing up mucus with blood in it. Could it be pet allergy? 4 hours later
Dear Sir,
Thank you for your reply, I have however been to the pharmacist and bought a tablet called Lorotadine for allergy relief today (one per day) this seems to be easing the symptoms and according to the pharmacist they are quite safe to take for as long as it persists, however I would like your advice on something also to do with my symptoms.
You state that I can take Ibuprofen or diciofenac for the anti inflammatory, will this be safe to take with the above Lorotadine and also my daily suppliments which are
basically for my wellbeing which are UBIQUINOL Co Q10 /ANTIOXIDANTS and my normal MULTIVITAMINS for over 50's they are all natural ingridients....I also exercise everyday on my treadmill to keep my heart healthy is this ok to carry on with ?
You also state the above anti biotics combination amoxycillin and clavulanic acid or/and cefuroxime
can these be bought over the counter at the pharmacy or on a prescription? if this seems to clear on it's own without anti-biotics will this be fine? I would prefer it not taking antibiotics if possible...

Thank you for your time,

Best regards,
XXXXXX
 
 
Answered by Dr. Naveen Kumar 8 hours later
Hi XXXXXX,

Thanks for writing back

Q:     Will this be safe to take with the above Lorotadine and also my daily supplements?
A:     Yes, it is absolutely safe to use anti-inflammatory medicines along with loratidine and the other medicines. There are no inter-drug reactions.

Q:     I also exercise everyday on my treadmill to keep my heart healthy is this ok to carry on with?
A:     Yes, you can definitely continue with your exercises, there is no harm in doing so.

Q:     Can these be bought over the counter at the pharmacy or on a prescription?
A:     I doubt whether you can buy the antibiotics over the counter, it is better to get a prescription from your doctor for the same.

Q:     If this seems to clear on it's own without antibiotics will this be fine?
A:     If it is a viral infection, it will usually clear on its own, within a week. But, if the sinusitis is because of bacterial infection, which can identified by the color of the sputum (yellow/green), then antibiotics will be helpful.

Apart from these, please follow the home remedies as I mentioned in my previous post, it will definitely be helpful. Without the adjuvant therapy the medicines will not be effective.

I wish you good health.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: Having dry, itchy and sore throat. Coughing up mucus with blood in it. Could it be pet allergy? 2 hours later
Dear Sir,
Thank you very much with your advice, as I speak now, I am feeling much better today, I am very good at taking advice and I am following through what you tell me, The sputum is actually white clear at the moment, my head feels much clearer and more like a head cold and the breathing is so much better, I took a glass of warm water before retiring last evening and shall continue throughout the day, I shall continue with the anti allergy tablets along with the Ibuprofen for the inflammatry for a few more days just to see how I feel and then dis continue, the pharmacist did explain that I can take the allergy medication for as long as I need to and when I feel it is getting me down just start again with them.
I feel this is to do with my show dogs as we have 5 of them, and the house is fully carpeted which dos'nt help when you have animals.
We came from South Africa a few years ago where the air was so much healthier
and the animals had so much more space to spread out in, I also think that with the weather change and things floating around in the air dos'nt help either.
I would like to thank you for your valuable advice and if need be shall contact you again with any health issues I may have in the future.

Very best regards,XXXXXX
 
 
Answered by Dr. Naveen Kumar 28 minutes later
Hi XXXXXX,

Welcome back

I am glad to know that you are feeling better, I wish you recover soon.

A word of caution; loratidine is indeed a very good non-sedating antihistaminic, but should be used only for few days. Loratidine has got the tendency to cause dryness of the throat and nose, thus increasing the viscosity of the secretions.

I wish you good health. Good Luck.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: Having dry, itchy and sore throat. Coughing up mucus with blood in it. Could it be pet allergy? 2 hours later
Dear Dr,
I shall take heed of your last comment re:- caution with Loratidine and may be take for another day or 2 and then relax the medication.

Thank you once again for your time,

Regards, XXXXXXX
 
 
Answered by Dr. Naveen Kumar 3 hours later
Hi XXXXXX,

You are always welcome; God bless you.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor